Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2024, 2:22 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2024, 2:22 PM PDT (21:22 UTC)
- Expired
- Jul 24, 2024, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WGUS55 KVEF 242122
FFWVEF
CAC027-250030-
/O.NEW.KVEF.FF.W.0031.240724T2122Z-240725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
222 PM PDT Wed Jul 24 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South Central Inyo County in south central California...
* Until 530 PM PDT.
* At 222 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain between Panamint Springs and Keeler. Between 0.5 and 1
inch of rain has fallen. Flash flooding is ongoing or expected to
begin shortly and will impact parts of Highways 190 and 136..
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Keeler and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3658 11796 3680 11801 3687 11801 3692 11798
3693 11797 3690 11788 3679 11776 3629 11748
3622 11747 3618 11751 3612 11765 3611 11774
3616 11785 3628 11794 3635 11797
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
806
WGUS75 KVEF 242255
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
355 PM PDT Wed Jul 24 2024
CAC027-250030-
/O.CON.KVEF.FF.W.0031.000000T0000Z-240725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
355 PM PDT Wed Jul 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT THIS
AFTERNOON FOR SOUTH CENTRAL INYO COUNTY...
At 355 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain near Panamint Springs. Between 1 and 2 inches of rain has
fallen along the Inyo, Panamint, and Argus Mountain ranges. Flash
flooding is ongoing or expected to begin shortly and may impact
Highway 190 and 136.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Keeler and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3658 11796 3680 11801 3687 11801 3692 11798
3693 11797 3690 11788 3679 11776 3629 11748
3622 11747 3618 11751 3612 11765 3611 11774
3616 11785 3628 11794 3635 11797
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO822
WGUS75 KVEF 250023
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
523 PM PDT Wed Jul 24 2024
CAC027-250033-
/O.EXP.KVEF.FF.W.0031.000000T0000Z-240725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
523 PM PDT Wed Jul 24 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT THIS AFTERNOON FOR
SOUTH CENTRAL INYO COUNTY...
The heavy rain has ended. Lingering minor flooding remains possible
along highway 136 near Keeler. Please continue to heed remaining
road closures.
&&
LAT...LON 3658 11796 3680 11801 3687 11801 3692 11798
3693 11797 3690 11788 3679 11776 3629 11748
3622 11747 3618 11751 3612 11765 3611 11774
3616 11785 3628 11794 3635 11797
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:10 AM PDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 24, 10:10 AM PDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1010 AM PDT Wed Jul 24 2024 .SYNOPSIS...Monsoonal moisture will result in the return of afternoon showers and thunderstorms today and Thursday before conditions dry out over the weekend. As conditions dry, temperatures will cool back toward seasonal averages over the weekend. A ridge of high pressure returns to the region next week, which will allow temperatures to increase once again. && .UPDATE...This morning's sounding boasts an impressive 1.52 inches of precipitable water, which up 0.34 inches from yesterday morning. As has been the case for the past week or so, this anomalous moisture will help to fuel afternoon showers and thunderstorms capable of producing heavy rain with the potential to result in flash flooding. Even with this anomalous moisture aloft, the lower levels of the atmosphere remain relatively dry, with an inverted V- shape present on the sounding. This combined with the near 1,200 J/kg of DCAPE indicate that gusty outflow winds will also be a threat with any storms that develop today. Today is expected to play out similar to the past two days, with convection popping up in areas of higher terrain later this morning/early this afternoon. These storms will then move off the higher terrain, sending out outflow boundaries as they collapse. These outflows will aid in the development of additional convection downstream. Chances for afternoon and early evening showers and thunderstorms will become more limited on Thursday and Friday as we begin to dry out. An incoming trough will bring breezy winds, more seasonal temperatures, and dry conditions to the region over the weekend. && .DISCUSSION...Today through Tuesday. Monsoonal moisture trapped beneath a 500 mb center of high pressure overhead will continue to return showers and thunderstorms to the forecast area today and Thursday. Convection will begin over the higher terrain in the late-morning before moving into valley locations through the afternoon and evening. PWATs across the Mojave Desert range from 1.25" to 1.75", meaning the risk of flash flooding underneath strong or training storms persists across our southern zones. In our northern zones across the southern Great Basin, forecast HRRR soundings indicate around 1000 J/kg of CAPE, 1500-2000 J/kg of DCAPE, and 1.00-1.50" of PWAT. Though there is moisture present, the low levels remain dry, which could result in damaging winds near or beneath stronger cells. Convection Allowing Models (CAMs) show similar timing today as the last few days, with thunderstorms beginning late-morning and persisting into the overnight hours as storm formation propagates on outflow boundaries from prior storms. Temperatures will continue to range 5 to 8 degrees above seasonal averages. This, coupled with the humidity, makes the heat feel oppressive. Despite failing to see widespread HeatRisk values of Major-to-Extreme, the Excessive Heat Warning will continue through 11pm PDT tonight to account for the additional toll that this increased humidity takes on people spending time outdoors. Late-week into the weekend, a trough will push through the Pacific Northwest, Intermountain West, and Great Basin enough to squash the monsoonal high pressure. This trough will usher dry air into the region while increasing gusty southwest winds and dropping temperatures back down toward normal values for this time of year. Heading into next week, the monsoonal ridge will return and center itself over the Four Corners. Moisture advection will return PoPs to northwestern Arizona each afternoon and rising heights will increase temperatures back to above-average readings. && .AVIATION...For Harry Reid...Once again, showers and thunderstorms will initially form on the western and southern mountains surrounding the Las Vegas Valley around 18Z. As the afternoon progresses, chances of thunderstorms moving directly over the terminal increase to 40 percent with chances tapering off through 07Z. Expect erratic, gusty winds from the direction of nearby thunderstorms. Otherwise, winds will take on standard diurnal trends involving east afternoon winds and southwest evening and overnight winds between 8 and 10 kts. CIGs will be aoa 15 kft with the exception of nearby thunderstorm activity dropping to aoa 10 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and thunderstorms will initially form on higher terrain across the forecast area around 18Z before moving into valley locations through the afternoon and evening. All TAF sites have the potential for impacts from surrounding thunderstorms, though KDAG will have the lowest chance with 20 percent. Otherwise, winds will take on standard diurnal trends with wind speeds between 8 and 10 kts. CIGs will be aoa 15 kft with the exception of nearby thunderstorm activity dropping to aoa 10 kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Stessman DISCUSSION/AVIATION...Soulat For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 3:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Jul 24, 4:05 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 24, 4:51 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.